Cases reported "Lipodystrophy"

Filter by keywords:



Filtering documents. Please wait...

1/4. lipodystrophy associated with protease inhibitors.

    Lipodystrophies, characterized by reduction of subcutaneous fat over part or all of the body surface, are uncommon. Their causes are unknown. Recently, lipodystrophy has been reported in human immunodeficiency virus (HIV)-infected patients taking protease inhibitors, which have been recommended since 1996 as standard therapy for HIV disease in combination with nucleoside analogues. In these cases, lipodystrophy consists of an association of peripheral lipoatrophy with central adiposity. We report four HIV-infected men on protease inhibitors who developed a disfiguring lipodystrophy. In three of them, the protease inhibitor was administered for a mean duration of 21.5 months (range 19-23) with good immunological and virological responses. Patient 4 had been treated for 2 years with successive combinations of protease inhibitors with nucleoside analogues without success. The four patients progressively developed an increase in abdominal girth associated with fat wasting of the face and legs. Two of them had recurrent paronychia of the great toes. Triglyceride levels were moderately increased in all patients, and one had a slightly increased cholesterol level. One patient had elevated glucose and insulin plasma levels during a glucose tolerance test. In two patients, a deep biopsy taken from the thigh showed thinning of the subcutaneous fat without other morphological changes. Computed tomographic scans of the face and abdomen confirmed the loss of almost all subcutaneous fat of the cheek and temporal regions, and abdominal perivisceral fat accumulation. For patients 1-3, the protease inhibitor was replaced by a non-nucleoside reverse transcriptase inhibitor. Nine months later, dysmorphic changes had not regressed, but lipid abnormalities had returned to normal and the paronychia had disappeared.
- - - - - - - - - -
ranking = 1
keywords = adiposity
(Clic here for more details about this article)

2/4. CT appearances of HIV-related lipodystrophy syndrome.

    Highly active antiretroviral therapy in hiv-1 infected patients is associated with a lipodystrophy syndrome, characterized by wasting of peripheral fat, central adiposity, hyperlipidaemia and insulin resistance. The CT findings are presented and the differential diagnosis is discussed.
- - - - - - - - - -
ranking = 1
keywords = adiposity
(Clic here for more details about this article)

3/4. Respiratory failure associated with the lipodystrophy syndrome in an HIV-positive patient with compromised lung function.

    protease inhibitors, used as treatment in human immunodeficiency virus (HIV) infection, are associated with a syndrome of peripheral lipodystrophy, central adiposity, hyperlipidemia and insulin resistance. An HIV-positive patient with chronic obstructive pulmonary disease is presented who developed the lipodystrophy syndrome that is associated with the use of protease inhibitors. It is postulated that the lipodystrophy syndrome further compromised his lung function, leading to respiratory failure. patients who have pulmonary disease and are taking protease inhibitors require monitoring of clinical status and pulmonary function tests.
- - - - - - - - - -
ranking = 1
keywords = adiposity
(Clic here for more details about this article)

4/4. syndrome of lipodystrophy, hyperlipidemia, insulin resistance, and diabetes in treated patients with human immunodeficiency virus infection.

    OBJECTIVE: To describe the syndrome of lipodystrophy, hyperlipidemia, insulin resistance, and diabetes in patients with human immunodeficiency virus (HIV) infection treated with protease inhibitor drugs. methods: This is a case series of patients referred from an infectious disease clinic to a diabetes-endocrinology clinic in an academic medical center because of severe metabolic problems that occurred during the course of otherwise-successful treatment of HIV infection. The clinical course, abnormalities on physical examination, laboratory data, and complications are described and analyzed. The pathogenesis of the syndrome is discussed and compared with that of type 2 diabetes, lipoatrophic diabetes, and mouse models of lipodystrophy. RESULTS: In six male patients receiving antiretroviral therapy for HIV infection, a syndrome of lipoatrophy of the face, legs, and buttocks, hyperlipidemia (predominantly hypertriglyceridemia), and type 2 diabetes mellitus was noted. Two patients had pronounced abdominal obesity, in contrast to their thin extremities. Five of the six patients were receiving protease inhibitor drugs, which have been thought to contribute to metabolic abnormalities. In two patients, ischemic heart disease had developed. CONCLUSION: protease inhibitors frequently cause insulin resistance and lipoatrophy in subcutaneous adipose tissue. These abnormalities are associated with visceral adiposity, hyperlipidemia, diabetes, and cardiovascular consequences and represent an important and unsolved problem in the treatment of HIV-infected patients.
- - - - - - - - - -
ranking = 1
keywords = adiposity
(Clic here for more details about this article)


Leave a message about 'Lipodystrophy'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.